Alert archive / Indiana / Tornado Warnings in 2003

Tornado Warning 12, NWS Louisville, KY

May 17, 2003Perry County, Indiana

NWS Louisville, KY issued this tornado warning at May 17, 2003, 3:51 PM EST for Perry County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 3:51 PM EST (20:51 UTC)
Expired
May 17, 2003, 4:15 PM EST
In force
24 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Perry County, IN

The radar

The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 172051
TORLMK
INC123-172115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EST SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 415 PM EST

* AT 347 PM EST...THERE WERE TWO PUBLIC REPORTS OF A BRIEF TORNADO   
  TOUCHDOWN NORTHWEST OF ROME IN PERRY COUNTY...OR ABOUT 52 MILES    
  SOUTHWEST OF LOUISVILLE...MOVING NORTH AT 10 MPH.

* THE TORNADIC STORM IS EXPECTED TO BE NEAR...
  GERALD AROUND 405 PM EST
  DERBY AROUND 410 PM EST
  GATCHEL...TERRY...LEOPOLD...BANDON AROUND 415 PM EST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY...SMALL ROOM OR CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3784 8673 3787 8650 3817 8652 3814 8680

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 17, 1:30 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, May 17, 1:30 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SAT MAY 17 2003

SHORT TERM:
MAIN FCST PROBLEMS: 1. WX ASSOCIATED WITH CLOSED LOW
OVER AR THIS MRNG. SYSTEM WILL GRADUALLY FILL AND WEAKEN DURING
NEXT 24 TO 48 HOURS BUT ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY
RAINS AGAIN TONIGHT PERHAPS INTO SUN MORNING.

2.....SOME SEVERE WEATHER POSSIBLE OVER ERN HALF OF FA FOR
A TIME TONIGHT. REMANNTS OF MORNING SQUALL LINE TO SW OF FA...
GUD SFC HEATING AND INCREASING FAVORABLE SHEAR PROFILES FOR
TORNADO PRODUCING TSTMS FOR A TIME TONIGHT. A WATCH WILL BE ISSUED FOR
PORTIONS OF ERN FA IN MINUTES.

AFTER TONIGHT...DEEP GULF RH TO REMAIN IN PLACE ACROSS FA UNTIL
NEXT FRONTAL SYSTEM REACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY.
HARD NOT TO MTN CHC OF TRW ON SUN NIGHT THROUGH MONDAY NIGHT.

IN GENERAL PREVIOUS FCST TRENDS FOR TEMPS AND WEATHER LUK GOOD...
SOME UPWARD ADJUSTMENTS IN POPS FOR A FEW PERIODS TOO.

LONG TERM:
TUESDAY NIGHT AND THROUGH MIDDAY WEDNESDAY...WILL CONTINUE CHANCE
POPS AS TROUGH MOVES TO THE EAST OF THE LOWER OH VLY. FROM WEDNESDAY
NIGHT THROUGH REMAINDER OF EXTENDED NO MENTION OF POPS WITH VERY
SEASONABLE TEMPS IN THE LOWER 70S.

.LMK...NONE.
Hazardous weather outlook, May 17, 2:16 PM EST, 1 hour 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A TROUGH OF LOW PRESSURE ACROSS KENTUCKY THIS EVENING WITH CONTINUE
TO PUMP VERY MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL FORM EARLY THIS EVENING
AND THEN SHOULD DISSIPATE AFTER MIDNIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE VERY HEAVY DOWNPOURS. LOCALIZED RAINFALL AMOUNTS OF 2
INCHES WILL BE POSSIBLE THIS EVENING ACROSS THE OUTLOOK AREA. THIS
AMOUNT OF ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS SINCE
THE GROUND REMAINS VERY WET AND NEARLY SATURATED.

IN ADDITION TO THE LOCALIZED FLOODING THREAT...THERE IS ALSO A
THREAT OF ISOLATED TORNADOES. THIS THREAT IS MAINLY RELEGATED TO
EAST CENTRAL KENTUCKY WHERE A TORNADO WATCH IS IN EFFECT UNTIL 800
PM EDT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
MEDIA...FOR POSSIBLE WARNINGS IN YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL
KENTUCKY INTO SOUTH CENTRAL INDIANA SUNDAY AND MONDAY AS A MOIST AIR
MASS REMAINS OVER THE AREA. A COLD FRONT THEN WILL APPROACH THE AREA
TUESDAY NIGHT INTO EARLY WEDNESDAY RESULTING IN ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. ANY OF THE STORMS MAY PRODUCE BRIEF HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING FOR ANY OBSERVATIONS OF
SEVERE WEATHER OF FLOODING.

JB

In the hours before

Local storm report, May 17, 3:24 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
424 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    5 SW COLUMBIA             KY   WIND DAMAGE
05/17/03   ADAIR                          A TREE WAS BLOWN DOWN
                                          ACROSS HIGHWAY 80. REPORTED
                                          BY LAW ENFORCEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:41 PM ESTTornado WarningLMKPerry29 min
May 17, 5:19 PM ESTTornado WarningLMKHarrison41 min
May 17, 5:51 PM ESTSevere Thunderstorm WarningLMKCrawford39 min

Nearby

Tornado Warnings in Indiana, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.